Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 78, NWS Jackson, KY

June 25, 20154 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 25, 2015, 9:25 PM EDT for 4 counties in Kentucky. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2015, 9:25 PM EDT (01:25 UTC)
Expired
Jun 25, 2015, 9:45 PM EDT
In force
20 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Breathitt County, KY, Magoffin County, KY, Morgan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 7:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:04 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 25, 8:04 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
804 PM EDT THU JUN 25 2015

.UPDATE...
ISSUED AT 640 PM EDT THU JUN 25 2015

STRONG TO SEVERE STORMS HAVE FINALLY STARTED TO DEVELOP ACROSS
EASTERN KENTUCKY BUT REMAIN MOSTLY SCATTERED IN NATURE. EXPECT THE
COVERAGE TO INCREASE THROUGHOUT THE EVENING HOURS SINCE THE CAP IS
NOW BROKEN. DECIDED TO BUMP POPS UP TO INCLUDE AT LEAST A SLIGHT
CHANCE POP ACROSS OUR SOUTHERN COUNTIES...AS WELL AS ADJUST T/TD
GRIDS TO ALIGN THEM WITH RECENT OBS. SENT UPDATED GRIDS TO NDFD
AND WEB SERVERS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 359 PM EDT THU JUN 25 2015

CURRENT CONDITIONS ACROSS THE AREA FEATURE A STATIONARY BOUNDARY
DRAPED ACROSS CENTRAL AND EASTERN KENTUCKY. CURRENT VISIBLE SHOT
ACROSS THE AREA SHOWS SOME BREAKS IN THE CLOUD COVER ACROSS THE
AREA. THIS HAS ALLOWED SOME INCREASED HEATING DESPITE THE CAP
 AND LACK OF INSTABILITY FROM THIS MORNINGS MCS. IF THE BREAKS
AND INCREASED HEATING CONTINUES...SOME CONVECTION MAY BEGIN TO
DEVELOP IN THE NEXT COUPLE OF HOURS. THE ISSUE HERE IS IF THE CAP
AT 800MB IS BROKEN. THE HRRR HAS BEEN SLIGHTLY LESS STELLAR
HINTING AT CONVECTION ALL AFTERNOON BUT TO NO AVAIL. SOME SHOWER
ACTIVITY HAS DEVELOPED UPSTREAM IN SOUTHERN IN AND WESTERN KY SO
WILL INTRODUCE SOME POPS INTO EASTERN KENTUCKY AFTER 21Z THIS
AFTERNOON.

HEADING INTO TONIGHT...THE NEXT CLUSTER OF STORMS DEVELOPS AND
BEGINS TO TRACK SOUTHEAST INTO KY. THE FORMATION OF THIS AREA
SHOULD BEGIN IN CENTRAL KY OR EVEN A BIT FURTHER WEST. IT IS WORTH
MENTIONING THAT MODELS HAVE BEEN LESS THAN STELLAR PICKING OUT
THIS DEVELOPMENT. THOUGH WITH TRENDS AND COLLABORATION WITH
NEIGHBORING OFFICES...WILL BE INTRODUCING LIKELY POPS INTO EASTERN
KENTUCKY SHORTLY AFTER 00Z BUT DEVELOPMENT AND A STARTING POINT
FOR CONVECTIVE INITIATION IS A BIT OF A TOUGH CALL.

TOMORROW...A STRONGER WAVE DIPS SOUTH INTO THE LOWER OH VALLEY
CROSSING OVER THE RIDGE OUT WEST AND MAKES FOR AN INTERESTING
SITUATION FOR KY ON FRIDAY EVENING AND FRIDAY NIGHT. WITH
THIS...THE WARM FRONT WITH A STRONG SOUTHERLY SURGE PUSHES
NORTH THROUGH THE AREA. AHEAD OF THIS SHOULD BE STRONG CONVECTION
AND POSSIBLY SEVERE THUNDERSTORMS. EARLY MORNING CONVECTION MAY
HINDER THIS A BIT BUT THE WARM AND MOIST AIR SURGING FROM THE
SOUTH SHOULD MAKE FRIDAY EVENING AND INTO FRIDAY NIGHT QUITE
INTERESTING. WILL MENTION THIS PERIOD IN THE HWO AS THIS WILL
BEGIN AN ACTIVE PERIOD.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 359 PM EDT THU JUN 25 2015

MODELS APPEAR TO BE IN GOOD AGREEMENT WITH MID AND UPPER LEVEL FLOW
THROUGH THE EXTENDED. WE FIND OURSELVES UNDER THE INFLUENCE OF A
HIGH AMPLITUDE PATTERN WITH A MEAN EAST CONUS TROUGH AND WEST CONUS
RIDGE. AS SUCH WE CAN EXPECT BELOW NORMAL TEMPERATURES THROUGH THE
PERIOD AND IN GENERAL AN UNSETTLED WEATHER PATTERN.

MODEL GUIDANCE IS IN GOOD AGREEMENT WITH A POSITIVELY TILTED TROUGH
CUTTING OFF ACROSS THE GREAT LAKES REGION BY EARLY SATURDAY. THIS
FEATURE WILL EVENTUALLY TRACK EAST...BECOMING NEGATIVELY TILTED AS
IT MOVES INTO SOUTHERN NEW ENGLAND STATES SUNDAY. ADDITIONAL
SHORTWAVE ENERGY DIGS OUT A REINFORCING TROUGH OVER OUR REGION BY
MONDAY WHICH ONLY GRADUALLY LIFTS OUT TO THE NORTHEAST BY THE END OF
THE FORECAST WINDOW. BY THEN THERE IS A TENDENCY FOR THE PATTERN TO
BECOME LESS AMPLIFIED AND A BIT MORE ZONALLY ORIENTED AS WESTERN
CONUS RIDGE SHIFTS OUT INTO THE PACIFIC AND ADDITIONAL SHORTWAVE
ENERGY DROPS INTO THE UPPER MIDWEST.

AT THE SURFACE...THE INITIAL TROUGH/CUT OFF LOW WILL AID IN
DEVELOPING A SURFACE LOW ACROSS THE WESTERN OHIO VALLEY AT THE START
OF THE PERIOD. THIS RELATIVELY DEEP AND WELL ORGANIZED SFC LOW WILL
RIDE UP THE OHIO VALLEY OVER THE WEEKEND...WITH A TRAILING COLD
FRONT ADVANCING ACROSS OUR AREA SATURDAY MORNING. ANOTHER FRONTAL
SYSTEM WILL SWEEP THROUGH THE REGION AT THE START OF THE WEEK...LATE
MONDAY INTO TUESDAY. ONCE AGAIN...THIS PATTERN WILL ENSURE BELOW
NORMAL TEMPS THROUGH THE PERIOD WITH HIGHS IN THE MID 70S TO LOWER
80S AND LOWS MAINLY FALLING INTO THE 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 804 PM EDT THU JUN 25 2015

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST COUPLE OF
HOURS...MAINLY IN AND AROUND THE JKL...SJS...AND SME TAF SITES.
EXPECT THESE STORMS TO GRADUALLY WEAKEN WITH THE LOSS OF DAYTIME
HEATING. BUT ANTICIPATE CIGS/VIS TO LOWER OVERNIGHT TONIGHT DUE TO
LEFTOVER SHOWERS AND FOG DEVELOPMENT...WITH ALTERNATE MIN VIS
POSSIBLE AT THE SJS...SME AND LOZ TAF SITES AND MVFR VIS AT THE
JKL AND SYM TAF SITES. A LULL IN PRECIP DURING THE MORNING HOURS
WILL ALLOW FOR VFR CONDITIONS FOR A TIME ON FRIDAY...BEFORE
AFTERNOON THUNDERSTORM ACTIVITY DEVELOPS ONCE AGAIN. WINDS WILL
REMAIN GENERALLY LIGHT THROUGH THE PERIOD OUTSIDE OF STORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JVM
SHORT TERM...SHALLENBERGER
LONG TERM...RAY/DJ
AVIATION...JVM/HAL
Hazardous weather outlook, Jun 25, 4:14 PM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT THU JUN 25 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
414 PM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THE STORMS
THIS EVENING MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY THROUGH SATURDAY. SOME OF
THE STORMS FRIDAY AFTERNOON AND EVENING MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FROM MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STORM DAMAGE THIS EVENING
AND AGAIN ON FRIDAY.

KAS/SHALLENBERGER/RAY

In the hours before

Local storm report, Jun 25, 8:28 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
828 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 S MARTIN              37.56N 82.76W
06/25/2015  E1.00 INCH       FLOYD              KY   BROADCAST MEDIA

0700 PM     HAIL             HYDEN                   37.16N 83.37W
06/25/2015  E1.00 INCH       LESLIE             KY   CO-OP OBSERVER

&&

ABE
Special weather statement, Jun 25, 8:30 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
830 PM EDT THU JUN 25 2015

KYZ115-117-260100-
LESLIE-PERRY-
830 PM EDT THU JUN 25 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF LESLIE
AND PERRY COUNTIES...

AT 829 PM EDT...A STRONG THUNDERSTORM WAS OVER CONFLUENCE...OR 8
MILES NORTH OF HYDEN...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAZARD...HYDEN...SAUL...THOUSANDSTICKS...BUCKHORN LAKE S.P....
DRYHILL...KRYPTON...WENDOVER...AVAWAM...MOSLEY BEND...TOULOUSE...
KALIOPI...GAYS CREEK...WOOTON...SHOAL AND CONFLUENCE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHEASTERN KENTUCKY.

&&

LAT...LON 3710 8336 3728 8351 3735 8342 3734 8340
      3734 8337 3726 8318
TIME...MOT...LOC 0029Z 309DEG 19KT 3728 8341

HAL
Local storm report, Jun 25, 8:31 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
831 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             1 E ISLAND CITY         37.37N 83.75W
06/25/2015  E1.00 INCH       OWSLEY             KY   TRAINED SPOTTER

            QUARTER SIZED HAIL ALONG HWY 1350.

&&

ABE
Local storm report, Jun 25, 8:37 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
837 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             WAR CREEK               37.59N 83.49W
06/25/2015  E1.00 INCH       BREATHITT          KY   BROADCAST MEDIA

            QUARTER SIZED HAIL OBSERVED ALONG HWY 541.

&&

ABE
Special weather statement, Jun 25, 8:44 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
844 PM EDT THU JUN 25 2015

KYZ104-106-107-260115-
JOHNSON-MORGAN-ELLIOTT-
844 PM EDT THU JUN 25 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF JOHNSON...MORGAN...
AND ELLIOTT COUNTIES...

AT 843 PM EDT...A STRONG THUNDERSTORM WAS OVER KEATON...OR 8 MILES
WEST OF BLAINE...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLATGAP...WINIFRED...MOON...CROCKETT...ELNA...KERZ...REDBUSH...GILLEM
BRANCH...MIMA...KEATON...RELIEF...BARNROCK AND OPHIR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FOR
EASTERN KENTUCKY.

&&

LAT...LON 3805 8298 3800 8302 3798 8302 3800 8296
      3800 8293 3797 8283 3795 8281 3782 8291
      3798 8312 3806 8306
TIME...MOT...LOC 0043Z 298DEG 18KT 3799 8300

HAL
Special weather statement, Jun 25, 9:14 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
914 PM EDT THU JUN 25 2015

KYZ106-108-260145-
WOLFE-MORGAN-
914 PM EDT THU JUN 25 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WOLFE AND MORGAN
COUNTIES...

AT 913 PM EDT...A STRONG THUNDERSTORM WAS OVER TOLIVER...OR 7 MILES
NORTHEAST OF CAMPTON...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAYTOWN...LIZZIELANE...GILMORE...GOSNEYVILLE...SHOCKEY...
MURPHYFORK...PAYTON...SELLARS...CALABOOSE...TRENT...CANNEL CITY...
ROSEFORK...STILLWATER...ADELE...VALERIA...TOLIVER...UPPER GILMORE...
NICKELL...CANEY AND LOWER GILMORE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHEASTERN KENTUCKY.

&&

LAT...LON 3782 8324 3768 8331 3768 8333 3778 8354
      3786 8351 3787 8349
TIME...MOT...LOC 0113Z 289DEG 13KT 3780 8345

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:26 PM EDTSpecial Weather StatementJKLMagoffin34 min
Jun 25, 8:30 PM EDTSpecial Weather StatementJKLPerry30 min
Jun 25, 8:44 PM EDTSpecial Weather StatementJKLJohnson31 min
Jun 25, 8:48 PM EDTSevere Thunderstorm WarningJKLJohnson, Morgan23 min
Jun 25, 9:14 PM EDTSpecial Weather StatementJKLWolfe31 min
Jun 25, 9:47 PM EDTSpecial Weather StatementJKLBreathitt28 min
Jun 25, 10:30 PM EDTSpecial Weather StatementJKLPerry30 min
Jun 25, 11:05 PM EDTSpecial Weather StatementJKLKnott25 min
Jun 25, 11:53 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Whitley2 hr
Jun 26, 12:25 AM EDTSpecial Weather StatementJKLWhitley50 min
Jun 26, 12:44 AM EDTAreal Flood AdvisoryJKLMagoffin, Wolfe3 hr
Jun 26, 12:45 AM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jun 26, 12:52 AM EDTFlash Flood WarningJKLPulaski3 hr
Jun 26, 12:54 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more25 hr
Jun 26, 1:03 AM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle3 hr
Jun 26, 1:21 AM EDTFlash Flood WarningJKLLaurel, Pulaski3 hr
Jun 26, 1:41 AM EDTSpecial Weather StatementJKLLaurel34 min
Jun 26, 2:21 AM EDTAreal Flood AdvisoryJKLEstill, Jackson, Laurel, Rockcastle3 hr
Jun 26, 2:32 AM EDTFlash Flood WarningJKLRockcastle3 hr
Jun 26, 3:12 AM EDTSpecial Weather StatementJKLPulaski, Rockcastle33 min
Jun 26, 3:21 AM EDTFlash Flood WarningJKLJackson, Rockcastle3 hr
Jun 26, 3:30 AM EDTSevere Thunderstorm WarningJKLFloyd, Pike45 min
Jun 26, 3:49 AM EDTSpecial Weather StatementJKLLaurel, Rockcastle41 min
Jun 26, 4:31 PM EDTSpecial Weather StatementJKLWayne44 min
Jun 26, 4:43 PM EDTSevere Thunderstorm WarningJKLWayne33 min
Jun 26, 4:53 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne52 min
Jun 26, 5:05 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne115 min
Jun 26, 5:29 PM EDTSpecial Weather StatementJKLPulaski31 min
Jun 26, 5:35 PM EDTSevere Thunderstorm WarningJKLPulaski35 min
Jun 26, 6:00 PM EDTFlash Flood WarningJKLPulaski, Rockcastle4 hr
Jun 26, 6:58 PM EDTSpecial Weather StatementJKLBell32 min
Jun 26, 7:34 PM EDTSpecial Weather StatementJKLWhitley26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.